Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

141 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes mucus in stool?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2853 Questions

default
Posted on Fri, 17 Mar 2017 in Digestion and Bowels
Question: 2 weeks of increased bowel movements. Loose/medium but sometimes just small amount of mucus. No blood. No pain. Go about 4 times a day. Was on antibiotics prior to issue starting. Stopped taking antibiotics. Started taking probiotic and watching what i eat. Hasnt really gotten better or worse over past week. The mucus i've never had before and about once a day it seems i have the urge to go but it is just gas and mucus. I am 44 and am afraid of cancer. Do you have any thoughts? I have an appointment but know my dr will tell me tonhave colonoscopy but im going away and am trying to get some information. Does this seem like it could be colon cancer? The episodes started while on antiviotics and after eating salad for lunch where i had lots of undigested peppers/tomatoes the next day.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 2 hours later
Brief Answer:
Information

Detailed Answer:
Hello,

I'll first tell you that I am very alert to the possibility of colon cancer at a young age as my sister was diagnosed with it in her early 40s. However, I do not think it is necessary to jump to the conclusion that it is colon cancer because you have an explainable reason for this problem. Your symptoms started in response to antibiotics, and this is a well known cause of bowel disturbances. Antibiotics kill bad bacteria, such as in your respiratory tract, but also kill good bacteria in your colon, and this can cause some havoc.

If this persists, I recommend asking your doctor to test a stool sample to check for C. difficile, a bacterial pathogen that is known to cause a bowel infection after certain antibiotics. If it is c. dif., then a specific type of probiotic has been shown to help treat it.

For now, I recommend continuing the probiotic (it should contain both lactobacillus acidophilus and bifidus) and either adding another brand (Florajen is a good one - is kept in the refrigerator section of the store) or increasing the dose you are taking. Also, add well cooked rice to your diet. Cook the rice (any type) in extra water, for longer than it is called for. Eat well cooked veggies too.

So no, given the time sequence of when your symptoms started, this sounds to me to be an acute bowel disturbance from the antibiotic and not colon cancer.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 1 hour later
Thank you for your response and im sorry to hear that your sister had colon cancer. My wife has just completed chemo, surgury, and radiation for breast cancer so that is a big fear of mine for obvious reasons. I went to the health food store and they gave me refirigerated 50 billion probiotic and some aloe juice stuff but the all mucus bowel movement concerned me. If a poop test is suggested should i go to the gastro guy or my gp? Also, just to all on, my gp gave me augmentin for some sinus issue (i think) about a month ago and then i went to my ent for muffled hearing and he said i had fluid in my ears and he gave me a different antibiotic and prednesrone. My final question is if it was caused by the antibiotics, is that something that could last for a few weeks?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 42 minutes later
Brief Answer:
Information

Detailed Answer:
I'm sorry too, that your wife has breast cancer and the difficult treatments that go with it.

Yes, antibiotic induced colon disturbances can last for a few weeks. (I've seen it last up to 3 months, but this is not typical.) The one-two punch of two different antibiotics can be hard on the microbiota of the gut.

Aloe may help leaky gut, but it can also cause diarrhea itself, so be careful with that and see how it goes for you.

Regarding the stool culture, your primary doctor should be able to order typical stool studies and test for c. dificile. If you already have a gastroenterologist you have seen in the past, you can go to him/her for it too. Only caution with a specialist is that sometimes you have to safeguard yourself from unnecessary invasive tests that they might suggest. It's not that they are necessarily trying to make money off of you, it's that they have those tools at their disposal and so sometimes think of using them first, rather than start with the simpler things.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics ,   ,   ,  

Recent questions on  Respiratory tract

doctor1 MD

hello!
my query is regarding my 3yr old son... he recently suffered from lower respiratory tract infection due to which he had high grade fever and was hospitalized for 2 days. doctor says it was mainly due to dust allergy and is unavoidable since we reside in an area where lots of construction work is going on (kharghar, navi mumbai) so what can i do to minimize this to reoccur

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here...

My son has had tummy ache on and off for 3 weeks - it seems to be the glands in his tummy which may be a result of a respiratory tract infection. Worse in the mornings and evenings. Is this just viral -when will it go?

doctor1 MD

Hi, I have what seems like continuous nasal drip down my throat which makes my saliva very slimy and it bothers my throat, its like this mucus is getting stuck in my throat and I need to clear my throat all the time. I have had this symptom every day for the past year or so. I went to see an ENT and he could not explain why this was happening, he suggested that it might be due to acid reflux, I took nexium for 30 days and it did not help, I even had a gastroscopy/endoscopy and everything seemed fine. In the past 2 days, I feel this film in my throat and upper respiratory tract and when I breath in and out I feel this film and as if I am not breathing normally. How can I get rid of this.

doctor1 MD

Suggest treatment for pink eye

doctor1 MD

I have been on losrtan for 5yrs my Dr upped my dosage 50 to 2 50 's twice a day. My BP has never been consistent so I never thought much about it when it was upped until 5 days ago when the side effects became extremely noticeable sweating, dry...

doctor1 MD

Hello Doctor,2. This query is for my 8 weeks old baby boy. He is having cough for almost a week now. Whenever lying down flat on bed, he makes noise while breathing. Congestion related. Earlier we were in XXXXXXX and last weekend we Moved to...

doctor1 MD

i have pain in my respiratory tract(neck region perhaps tonsils) since 3 days when i swallow.i have cough for more than 3 months.i have got a small wound in my cheek few days before.i had this problem in past winters but not so painful and long.i am 18.my height is 5feet7inch and weight is 48kg.pls suggest.